Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 20, NWS Seattle, WA

November 3, 2014San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 3, 2014, 7:35 PM PST for San Juan County, Washington. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2014, 7:35 PM PST (03:35 UTC)
Expired
Nov 4, 2014, 2:58 AM PST
In force
7 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2014-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2014-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WWUS76 KSEW 040335
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
735 PM PST MON NOV 3 2014

WAZ516-517-041145-
/O.NEW.KSEW.WI.Y.0020.141104T0335Z-141104T1200Z/
NORTH COAST-CENTRAL COAST-
735 PM PST MON NOV 3 2014

...WIND ADVISORY IN EFFECT FOR THE COAST UNTIL 4 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST TUESDAY.

* WIND...SOUTHERLY AND INCREASING TO 20 TO 30 MPH WITH GUSTS NEAR
  45 MPH...THEN RAPIDLY DIMINISHING BEHIND A COLD FRONT AFTER 2
  AM PST.

* SOME AFFECTED LOCATIONS...FORKS...WESTPORT...AND HOQUIAM.

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 11 PM
  AND 2 AM PST.

* IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE  BRANCHES...
  TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY OR OCCURRING.

&&

$$

WAZ001-503-506-507-510-041145-
/O.NEW.KSEW.WI.Y.0020.141104T0335Z-141104T1400Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-
735 PM PST MON NOV 3 2014

...WIND ADVISORY IN EFFECT FOR THE NORTHWEST INTERIOR UNTIL 6 AM
PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PST TUESDAY.

* WIND...SOUTHERLY...AND INCREASING TO 20 TO 35 MPH WITH GUSTS OF
  45 TO 55 MPH. THE STRONGEST WINDS ARE EXPECTED TO BE OVER THE
  ADMIRALTY INLET AREA.

* SOME AFFECTED LOCATIONS...BELLINGHAM...ANACORTES...ARLINGTON...
  OAK HARBOR... AND EVERETT.

* TIMING...THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 1 AM
  AND 4 AM PST.

* IMPACTS...WINDS THIS STRONG CAN SNAP SMALL TREE  BRANCHES...
  TOPPLE SMALL OR SHALLOW ROOTED TREES...AND CAUSE LOCAL POWER
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
984 
WWUS76 KSEW 041058
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
258 AM PST TUE NOV 4 2014

WAZ001-503-506-507-510-041200-
/O.CAN.KSEW.WI.Y.0020.000000T0000Z-141104T1400Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-
INCLUDING THE CITIES OF...FRIDAY HARBOR...BELLINGHAM...BLAINE...
LYNDEN...MOUNT VERNON...ANACORTES...SEDRO-WOOLLEY...BURLINGTON...
EVERETT...EDMONDS...LYNNWOOD...MARYSVILLE...ARLINGTON...
PORT TOWNSEND...PORT LUDLOW
258 AM PST TUE NOV 4 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

SOUTH TO SOUTHEAST WINDS 15 TO 25 MPH WITH LOCAL GUSTS TO 35 MPH
WILL DIMINISH TO WEST TO SOUTHWEST 10 TO 15 MPH BY MID MORNING. 

$$

WAZ516-517-041200-
/O.CAN.KSEW.WI.Y.0020.000000T0000Z-141104T1200Z/
NORTH COAST-CENTRAL COAST-
INCLUDING THE CITIES OF...NEAH BAY...LA PUSH...FORKS...HOQUIAM...
ABERDEEN...WESTPORT...OCEAN SHORES
258 AM PST TUE NOV 4 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY FOR THE NORTH AND CENTRAL WASHINGTON COAST.

A STRONG WARM FRONT HAS MOVED INLAND AND WINDS ARE BEGINNING TO
DIMINISH ALONG THE COAST. SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH
WITH LOCAL GUSTS TO 35 MPH WILL EASE TO WEST TO NORTHWEST 10 TO 15
MPH BY SUNRISE.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 3, 7:14 PM PST, 21 minutes earlier.

Area forecast discussion, Nov 3, 7:14 PM PST, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
714 PM PST MON NOV 3 2014

CORRECTED TYPO IN THE SYNOPSIS.

.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL BRING RAIN AND BREEZY
CONDITIONS TO WESTERN WASHINGTON THROUGH TUESDAY MORNING. AFTER A
MINOR LULL LATER ON TUESDAY...A WEAK WARM FRONT WILL BRING MORE
LIGHT RAIN WEDNESDAY AND WEDNESDAY NIGHT. A VIGOROUS LOW WILL MOVE
BY TO THE NORTH THURSDAY. AN UPPER LEVEL RIDGE WILL BUILD LATER
FRIDAY THROUGH MOST OF THE WEEKEND FOR DRY AND COOLER WEATHER.

&&

.SHORT TERM...A WARM FRONT IS DRAPED OVER WESTERN WASHINGTON. A COLD
FRONT WILL MOVE THROUGH TONIGHT. HEAVY RAIN WILL FALL ON THE COAST
AND IN THE MOUNTAINS UNTIL THE COLD FRONT PASSES AROUND 12Z. WINDY
CONDITIONS ARE LIKELY ON THE COAST AND OVER THE NORTH TONIGHT...WITH
BREEZY CONDITIONS ELSEWHERE. AFTER THE COLD FRONT PASSES THERE WILL
BE A BURST OF GUSTY SOUTHWEST WINDS...AND THEN A RIDGE OF SURFACE
HIGH PRESSURE WILL BUILD AND DRY THINGS OUT SOMEWHAT. TUESDAY NIGHT
WILL BE MOSTLY DRY.

ON WEDNESDAY ANOTHER WARM FRONT WILL BRING RAIN TO THE COAST LATE IN
THE MORNING WITH RAIN SPREADING INLAND DURING THE AFTERNOON. THERE
WILL BE RAIN AT TIMES UNTIL ITS PARENT LOW MOVES ACROSS VANCOUVER
ISLAND THURSDAY OR THURSDAY NIGHT...WITH ANOTHER ROUND OF BREEZY OR
WINDY CONDITIONS. NEITHER THE SYSTEM TONIGHT/TUESDAY NOR THE ONE
THURSDAY/THURSDAY NIGHT APPEAR TO BE STRONG ENOUGH TO BRING ANY HIGH
WIND IN CURRENT MODEL RUNS. TEMPERATURES WILL BE ABOVE NORMAL FOR
THE NEXT THREE DAYS WITH HIGHS 55-60 AND LOWS 45-55. BURKE

.LONG TERM...MODELS AGREE AN UPPER RIDGE WILL BUILD FRIDAY AND
REMAIN OVER THE AREA SATURDAY. THIS BEING NOVEMBER THE RIDGE WILL
BRING SUNNY SKIES TO SOME AREAS BUT THERE WILL ALSO BE SOME FOG AND
A TEMPERATURE INVERSION IS LIKELY TO SET UP. TEMPERATURES WILL BE
CLOSER TO NORMAL FOR THIS TIME OF YEAR WITH HIGHS 50-55 AND LOWS IN
THE 30S AND LOWER 40S. THE FOG MAY NOT CLEAR IN SHELTERED LOCATIONS
AND THESE PLACES WILL HAVE CONSIDERABLY LOWER HIGHS.

THE GFS KEEPS THE RIDGE IN PLACE SUNDAY AND MONDAY WHILE THE EURO
MOVES A WEATHER SYSTEM FROM THE NORTHWEST THROUGH THE AREA. HAVE
OPTED FOR CHANCE POPS AS CONFIDENCE IS LOW. BURKE

&&

.HYDROLOGY...RAIN FROM THE CURRENT SYSTEM WILL BE HEAVY AT TIMES ON
THE COAST AND IN THE MOUNTAINS TONIGHT. HEAVY RAIN OVER THE OLYMPICS
COULD BRING THE SKOKOMISH RIVER TO FLOOD STAGE TUESDAY. A FLOOD
WATCH IS IN EFFECT FOR THE SKOKOMISH.

THERE WILL ALSO BE HEAVY RAIN IN PLACES OVER THE CASCADES. IN
PARTICULAR SEVERAL MESOSCALE MODELS SHOW ABOUT 12 HOURS OF HEAVY
RAIN OVER THE TOLT RIVER WATERSHED TONIGHT. THIS RIVER RESPONDS
QUICKLY TO HEAVY RAIN. RIVER MODELS NOW SHOW SATURATED SOILS OVER
WESTERN WASHINGTON SO IT SEEMS LIKELY MOST OF THE RAIN WILL
IMMEDIATELY RUN OFF INTO THE TOLT RIVER. A FLOOD WATCH IS NOW IN
EFFECT FOR THE TOLT RIVER.

ANY FLOODING IS LIKELY TO BEGIN EARLY TUESDAY AND WILL PROBABLY BE
MINOR. OTHER RIVERS WILL RISE SIGNIFICANTLY BUT FLOODING IS UNLIKELY
ON ANY OTHER RIVERS DURING THE NEXT 7 DAYS.

IN ADDITION...RECENT HEAVY RAIN HAS CREATED ANTECEDENT CONDITIONS
FAVORABLE TO LANDSLIDES IN WESTERN WASHINGTON...ACCORDING TO THE
USGS LANDSLIDE HAZARDS PROGRAM. THE THREAT OF LANDSLIDES WILL BE
SOMETHING TO WATCH AS THE WET WEATHER THAT PERSISTED DURING OCTOBER
CONTINUES INTO EARLY NOVEMBER. BURKE

&&

.AVIATION...EXPECT RAIN AT TIMES TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH WESTERN WA...THEN A COLD FRONT SHIFTS INLAND. THE FLOW ALOFT
IS WESTERLY. MVFR TO IFR CIGS ARE LIKELY WITH LIGHT TO MODERATE
PRECIPITATION. GUSTY S/SE WINDS ARE ALSO EXPECTED ALONG THE COAST
AND NORTH INTERIOR. SHOWERS WILL MAINLY AFFECT THE CASCADES TUE
MORNING AS THE COLD FRONT EXITS. 33

KSEA...LIGHT TO MODERATE RAIN AT TIMES TONIGHT WITH SOUTH WINDS AT
THE SURFACE. MVFR CONDITIONS WILL CONTINUE. 33

&&

.MARINE...A STRONG COLD WILL BRING SOUTHERLY GALES TO WESTERN WA
TONIGHT. GALES ARE FORECAST OVER THE COASTAL WATERS AND WEST
ENTRANCE STARTING THIS AFTERNOON. LOW-END GALES ARE POSSIBLE OVER
THE EAST ENTRANCE...ADMIRALTY INLET AND NORTHERN INLAND WATERS THIS
EVENING. WINDS WILL EASE AFTER MIDNIGHT. HIGH PRES WILL SHIFT INLAND
ON TUE FOR A PERIOD OF LIGHTER WINDS OVER THE WATERS. ANOTHER WARM
FRONT WILL ARRIVE EARLY WED...WITH A TRAILING COLD FRONT ON THU.
HIGH PRES WILL SETTLE OVER THE REGION THIS WEEKEND. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH MASON AND KING COUNTIES.
PZ...GALE WARNING COAST...WEST AND EAST STRAIT OF JUAN DE
     FUCA...ADMIRALTY INLET...NORTHERN INLAND WATERS.
     SMALL CRAFT ADVISORY CENTRAL STRAIT...PUGET SOUND AND HOOD
     CANAL.
     SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 12:39 AM PSTRiver Flood WarningSEWClallam12 hr
Nov 4, 12:39 AM PSTRiver Flood WarningSEWMason29 hr
Nov 4, 2:48 AM PSTSmall Craft Advisory for Hazardous SeasSEW24 hr
Nov 4, 5:18 AM PSTRiver Flood WarningSEWSnohomish23 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.